Over-the-counter (OTC) medicines are those that can be sold directly to people without a prescription. OTC medicines treat a variety of illnesses and their symptoms, including pain, coughs and colds, allergies, diarrhea, constipation, acne and others. Many people are under the impression that OTC medications are completely safe; however, many have active ingredients with the potential for misuse at higher-than-recommended dosages.
Call the 24-Hour Poison Help Line for Additional Support:
Commonly misused OTC medicines
Several different categories of OTC medications are prone to abuse. These are some examples.
Dextromethorphan (DMX) is a cough suppressant found in many OTC cold medicines. Currently, more than 100 OTC medicines on the market contain DXM. These medicines come in the form of liquids, capsules, gel caps, lozenges and tablets. Large doses of DXM can get you high and cause hallucinations. DXM may be swallowed in its original form or may be mixed with soda for flavor, called “robo-tripping” or “skittling.”
Side effects from DXM misuse or overdose:
- Nausea and vomiting
- Double or blurred vision
- Slurred speech
- Impaired physical coordination
- Rapid heartbeat
OTC cough and cold medications could contain combinations of antihistamines, analgesics (pain reliever) and/or decongestants. High doses of these combination medicines can significantly increase the risk of harmful effects such as potential for liver injury, cardiovascular effects and oversedation. For more information, visit Stop Medicine Abuse.
Diphenhydramine (DPHM), also known as Benadryl and other store brands, is an antihistamine used to temporarily relieve symptoms to allergies or the common cold. Taking higher-than-recommended doses of the common OTC allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma or even death.
Teen misuse is often sparked by dangerous online challenges promoted on social media. An example of this is the “Benadryl Challenge,” which involves taking an excessive amount of diphenhydramine (Benadryl) all at once to induce hallucinations. Challenges like this can cause serious health issues, even death. Discuss with your kids the risks of misinformation online. Encourage them to talk to you about the content they are seeing online.
Side effects of diphenhydramine misuse or overdose:
- Sedation or agitation (depending on dose)
- Rapid heartbeat
- Dry mouth
- Decreased sweating
- Diluted pupils
- Increased temperature
- Inability to urinate
- Irregular heartbeat or dysrhythmias
Loperamide is an antidiarrheal that is available in tablet, capsule or liquid form. When misusing loperamide, people swallow large quantities of the medicine.
Side effects from chronic loperamide misuse include:
- Rapid or erratic heartbeat
- Sudden fainting or loss of consciousness
- Stomach pain
If you suspect medicine misuse, an overdose or have questions, call 1-800-222-1222. A person who has overdosed may need immediate medical attention. Call 911 if the person has stopped breathing, is unresponsive or is seizing.
Possible signs of OTC misuse may include
- Empty medicine boxes or bottles in the trash
- Purchase or use of large amounts of medicine when not sick
- Medicine missing from home medicine cabinets
- Internet orders, the arrival of unexpected packages
- Changes in friends, physical appearance, sleeping or eating pattens
- Loss of interest in hobbies or favorite activities, declining grades
Misuse prevention tips
- Teach medicine safety. Medicines should only be used as directed and should never be shared with others. Using OTC medicines incorrectly can cause serious harm. Always read and follow instructions.
- Safeguard your medicine cabinets. Keep all medicines locked away. Know what medicines you have and how much, so you will know if anything is missing. Only buy and keep small bottles on hand. Do not buy bulk quantities.
- Properly dispose of medications if they are no longer needed. For additional information on safe disposal.
- Educate yourself. Learn the risk factors and warning signs of medicine misuse and abuse. Talk about the risks associated with intentional misuse. Seek help if concerned.
- Stay alert and aware. Talk and listen to your teen. Familiarize yourself with social media platforms and “friend” or follow your teen to stay informed of what’s going on in their day‒to‒day lives.
If you suspect medicine misuse, an overdose or have questions, call 1-800-222-1222.